Alert archive / Hawaii / Tornado Warnings in 2006

Tornado Warning 1, NWS Honolulu, HI

March 23, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this tornado warning at Mar 23, 2006, 9:30 PM HST for Kalawao County, Hawaii. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2006, 9:30 PM HST (07:30 UTC)
Expired
Mar 23, 2006, 10:00 PM HST
In force
30 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

What was reported inside it

TimeReportWhereRemark
Mar 23, 9:35 PM HSTTORNADOKaumalapau Harbor, HITORNADO AT KAUMALAPAU HARBOR ON LANAI. DAMAGED A BUILDING AND A 10X10 TRAILER ADJACENT TO BUILDING. NO INJURIES. CORRECTION TO PREVIOUS LSR...WAS NOT THE LANAI OIL BUILDING.
Mar 23, 9:35 PM HSTTORNADOKaumalapau Harbor, HITORNADO AT KAUMALAPAU HARBOR ON LANAI. DAMAGED A SMALL BUILDING AND AN ADJACENT 10X10 TRAILER. EMPTY CARGO CONTAINERS SCATTERED ABOUT. TOP OF POWER POLE BROKEN OFF. NO INJURIES.
Mar 23, 9:35 PM HSTTORNADOKaumalapau Harbor, HITORNADO AT KAUMALAPAU HARBOR ON LANAI. DAMAGED THE LANAI OIL BUILDING AND A 10X10 TRAILER ADJACENT TO BUILDING. NO INJURIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 3:05 PM HSTSevere Thunderstorm WatchSPC31 days

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFHW50 PHFO 240729
TORHFO
HIC009-240800-
/O.NEW.PHFO.TO.W.0001.060324T0730Z-060324T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
930 PM HST THU MAR 23 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* TORNADO WARNING FOR...
  THE ISLAND OF LANAI IN MAUI COUNTY

* UNTIL 1000 PM HST

* AT 928 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
  PRODUCING A TORNADO 8 MILES SOUTHWEST OF LANAI CITY...OR ABOUT 37 
  MILES WEST OF KAHULUI...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LANAI CITY BY 940 PM HST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2077 15715 2064 15702 2087 15670 2103 15686

$$
R BALLARD
2 follow-up statements
000
WWHW50 PHFO 240743
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
942 PM HST THU MAR 23 2006

HIC009-240800-
/O.CON.PHFO.TO.W.0001.000000T0000Z-060324T0800Z/
LANAI IN MAUI-
942 PM HST THU MAR 23 2006

...A TORNADO WARNING CONTINUES UNTIL 1000 PM HST FOR THE ISLAND OF
LANAI IN MAUI COUNTY...

AT 942 PM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHWEST OF THE LANAI CITY 
AIRPORT...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  LANAI CITY AROUND 955 PM HST

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN A VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER.
IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2077 15715 2064 15702 2087 15670 2103 15686

$$
R BALLARD
000
WWHW50 PHFO 240804
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1004 PM HST THU MAR 23 2006

HIC009-240820-
/O.EXP.PHFO.TO.W.0001.000000T0000Z-060324T0800Z/
LANAI IN MAUI-
1004 PM HST THU MAR 23 2006

...THE TORNADO WARNING FOR THE ISLAND OF LANAI IN MAUI COUNTY EXPIRED
AT 1000 PM HST...

RADAR INDICATED THE SEVERE THUNDERSTORM THAT MOVED ONSHORE NEAR 
KAUMALAPAU HARBOR ON LANAI AT ABOUT 935 PM HAS MOVED NORTHEAST AND 
WEAKENED. THUS THE TORNADO WARNING WILL NOT BE REISSUED.

LAT...LON 2077 15715 2064 15702 2087 15670 2103 15686

$$
R BALLARD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Mar 23, 8:30 PM HST, 1 hour earlier.

Area forecast discussion, Mar 23, 8:30 PM HST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU MAR 23 2006

.SYNOPSIS...
A DEEP TROUGH WEST OF KAUAI WILL MAINTAIN KONA WEATHER OVER THE
ISLANDS THROUGH AT LEAST EARLY NEXT WEEK. THE TROUGH WILL KEEP
TROPICAL MOISTURE STREAMING OVER THE ISLANDS. IMPULSES MOVING OVER
THE ISLANDS FROM THE SOUTHWEST WILL KEEP THE ATMOSPHERE UNSTABLE
ENOUGH FOR HEAVY RAIN AND THUNDERSTORMS TO CONTINUE.

&&

.DISCUSSION...
SATELLITE IMAGERY AND UPPER AIR ANALYSES SHOW A DEEP NORTH NORTHEAST
TO SOUTH SOUTHWEST TROUGH NEARLY STATIONARY WEST OF KAUAI. A SERIES
OF IMPULSES KEEP DROPPING INTO THE TROUGH FROM THE NORTHWEST...
SWINGING AROUND THE TROUGH AXIS AND MOVING NORTHEASTWARD JUST WEST
OF THE MAIN HAWAIIAN ISLANDS.

LATEST SATELLITE IMAGERY SHOWS AN AREA OF LAYERED CLOUDS WITH
EMBEDDED HEAVY SHOWERS AND THUNDERSTORMS OVER THE ISLANDS FROM OAHU
TO MAUI. OVER THE PAST 6 HOUR...THIS AREA HAS BEEN MOVING TOWARDS
THE EAST NORTHEAST AROUND 20 MPH AND INTENSIFIED. THIS
INTENSIFICATION IS PROBABLY DUE TO A STRONG IMPULSE MOVING BY ABOUT
250 MILES NORTHWEST OF KAUAI. WEATHER OVER THE ISLANDS WILL REMAIN
RATHER ACTIVE OVERNIGHT BUT MAY QUIET DOWN A BIT EARLY FRIDAY
MORNING AS THE IMPULSE MOVES OFF TO THE NORTHEAST.

WEATHER OVER THE MAIN HAWAIIAN ISLANDS WILL REMAIN UNSETTLED AS LONG
AS THE TROUGH REMAINS NORTHWEST OF KAUAI. THE COMPUTER MODELS ARE
CONSISTENT IN IN KEEPING THE TROUGH THERE THROUGH NEXT MONDAY. AFTER
THAT...THE MODELS DIVERGE SIGNIFICANTLY. UNTIL THE MODELS BECOME
MORE CONSISTENT WE WILL LOOK FOR THE TROUGH TO REMAIN IN PLACE FOR
THE NEXT SEVEN DAYS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR NIIHAU KAUAI OAHU
MOLOKAI LANAI MAUI AND KAHOOLAWE.
WIND ADVISORY BIG ISLAND SUMMITS THROUGH EARLY SATURDAY.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:42 PM HSTSpecial Marine WarningHFO104 min
Mar 23, 11:04 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 24, 12:20 AM HSTSpecial Marine WarningHFO41 min
Mar 24, 12:52 AM HSTSpecial Marine WarningHFO87 min
Mar 24, 1:51 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 24, 2:47 AM HSTSpecial Marine WarningHFO118 min
Mar 24, 4:44 AM HSTSpecial Marine WarningHFO40 min
Mar 24, 7:12 AM HSTMarine Weather StatementHFO108 min
Mar 24, 8:15 AM HSTSpecial Marine WarningHFO60 min
Mar 24, 9:02 AM HSTSpecial Marine WarningHFO38 min
Mar 24, 9:15 AM HSTSevere Thunderstorm WarningHFOHawaii45 min
Mar 24, 12:36 PM HSTSpecial Marine WarningHFO114 min

Nearby

Tornado Warnings in Hawaii, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.